Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Urology

Issues with Common Urologic Medications: Review Questions

Sean M. Doyle, MD, and Maxwell Meng, MD

Dr. Doyle is a resident, and Dr. Meng is an associate professor; both are at the Department of Urology, University of California San Francisco, San Francisco, CA.


Choose the single best answer for each question.

1.  A 65-year-old man presents to his primary care physician for follow-up 1 month after starting tamsulosin for lower urinary tract symptoms related to benign prostatic hyperplasia. The patient’s symptoms have improved, but he is concerned that, although he continues to have the sensation of orgasm during intercourse, he no longer ejaculates. Which of the following is the most appropriate response to this patient’s concern?
  1. Discontinue tamsulosin immediately
  2. Explain that this is a common side effect and ejaculatory volume will slowly improve with continued therapy
  3. Explain that ejaculatory volume will significantly improve by changing the medication dosing from once daily to once every other day
  4. Explain that this is a common side effect but ejaculatory volume will not likely change with continued therapy
Click here to compare your answer.


2. α-Adrenergic antagonists have been shown to increase complications during which of the following procedures?

  1. Cardiac pacemaker implantation
  2. Cataract surgery
  3. Coronary artery stent placement
  4. Transurethral resection of the prostate
  5. Vasectomy
Click here to compare your answer.


3. A 57-year-old man with a history of a congenital prolonged QTc interval presents to his primary care physician complaining of erectile dysfunction (ED). The patient recently had a negative stress echocardiogram and is able to run 4 miles 3 times a week. Which of the following drugs should not be recommended to this patient?

  1. Sildenafil
  2. Tadalafil
  3. Vardenafil
  4. All of the above
Click here to compare your answer.


4.  A 58-year-old man with a history of hypertension, diabetes, and ED presents to his primary care physician reporting 2 episodes of blue vision that lasted 1 hour after taking sildenafil. The visual disturbances resolved spontaneously, and he had no change in visual acuity. The patient reports satisfaction with erectile function while taking sildenafil. Of the following, which is the most appropriate recommendation?

  1. Discontinue sildenafil immediately and refer to an ophthalmologist
  2. Discontinue sildenafil immediately and try a different phosphodiesterase (PDE)-5 inhibitor
  3. Changes in vision are self-limited; continue sildenafil or switch to a different PDE-5 inhibitor
  4. Discontinue sildenafil immediately and avoid the use of other PDE-5 inhibitorsr
Click here to compare your answer.


5. A 58-year-old man with a history of hypertension, diabetes, and ED reports 2 episodes of visual field loss in the right eye after taking sildenafil. The visual disturbances resolved spontaneously on both occasions. The patient reports satisfaction with erectile function while taking sildenafil. Which of the following is the most appropriate recommendation?
  1. Discontinue sildenafil and all other PDE-5 inhibitors immediately and refer to an ophthalmologist
  2. Discontinue sildenafil immediately and try a different PDE-5 inhibitor
  3. Changes in vision are self-limited; continue sildenafil or switch to a different PDE-5 inhibitor
  4. Decrease the dose of sildenafil
Click here to compare your answer.


6. There are specific precautions regarding the use of PDE-5 inhibitors in all of the following cases EXCEPT

  1. A 50-year-old man with retinitis pigmentosa
  2. A 55-year-old man with sickle cell anemia and remote history of priapism
  3. A 63-year-old man with a history of myocardial infarction 5 months ago
  4. A 70-year-old man with New York Heart Association class II heart failure
  5. A 72-year-old man with a history of stroke 60 days ago
Click here to compare your answer.


7. A 63-year-old man with a history of urinary retention returns to his primary care physician after initiation of combination therapy with terazosin and finasteride 18 months ago. His urinary stream has significantly improved. On digital rectal examination, the prostate is enlarged with no nodules or induration. The patient has undergone yearly prostate-specific antigen (PSA) screening since age 50 years. PSA values 1 and 2 years prior were 2.5 and 3.2 ng/mL, respectively. His serum PSA level at presentation is 2.8 ng/mL. How should this patient be managed?

  1. Continue with current therapy and follow-up in 3 months
  2. Perform prostate magnetic resonance imaging (MRI)
  3. Perform a repeat PSA test in 1 year
  4. Recommend a prostate biopsy
Click here to compare your answer.


8. An 88-year-old man with a history of prostate cancer presents to his primary care physician complaining of right hip pain. He was started on androgen deprivation therapy with leuprolide monotherapy 2 weeks ago. A bone scan performed 1 month ago revealed radiographic evidence of metastasis to his right femoral head. A plain radiograph and MRI of his right hip are negative for fracture. Which of the following medications could have been given prior to leuprolide therapy to prevent this patient’s hip pain?

  1. Calcium
  2. Finasteride
  3. Flutamide
  4. Zoledronic acid
Click here to compare your answer.


 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 2/25/08 • nvf